[Skip to Content]
[Skip to Content Landing]
Article
June 21, 1965

Sudden Death During Treatment With Phenothiazine Derivatives

Author Affiliations

From the Veterans Administration Hospital, Palo Alto, Calif.

JAMA. 1965;192(12):1035-1038. doi:10.1001/jama.1965.03080250013003
Abstract

Six cases of sudden death occurred in otherwise healthy patients following treatment with phenothiazine derivatives in the fairly large doses customarily given to psychiatric patients. In each instance, postmortem findings were inadequate to explain the death. Clinically, the attack begins with a syncopal-seizure episode, followed quickly by cessation of heartbeat and respirations. Resuscitation was temporarily accomplished in one patient, allowing for documentation of irreversible ventricular fibrillation. Compared with past experience with deaths in hospitalized psychiatric patients, this mode of death appears to be definitely associated with drug therapy. The predominant mechanism is probably ventricular fibrillation, though asphyxia during a drug-induced seizure or from aspiration of food is another possibility. The nature of the cardiac disturbance is still unexplained, though recent reports of electrocardiographic abnormalities and pigment deposits in the myocardium in patients on long-term treatment with phenothiazines may be related to this complication.

×